08 July, 2011
Health Risks of Elevated Potassium Levels in Human Body
Potassium is necessary for the organs, tissues and cells of the body to function properly. It acts as a conductor for energy impulses throughout the body. Potassium is one of several electrolytes that trigger chemical reactions in the body. Having excessively high levels of potassium is known as hyperkalemia.
Eating potassium-rich foods will rarely cause a person to have excessively high levels of potassium. Illness or side effects from medications are usually the reason for hyperkalemia.
The effects of high levels of potassium on the heart will vary from person to person. A weak pulse or irregular heartbeat might be the first sign that something is out of balance. Other people might have no symptoms at all. Ventricular fibrillation is also a symptom of excessive amounts of potassium in the bloodstream, according to MedlinePlus.com.
When these acute symptoms present themselves, constant supervision and hospitalization are required. When potassium reaches levels high enough to cause these types of symptoms, cardiac arrest is possible. Dialysis and intravenous calcium solutions are treatments that will reduce the levels of potassium in the blood until the reason for the hyperkalemia can be determined.
Potassium supplements can irritate the stomach and cause nausea. Higher-than-normal levels of potassium in the blood will cause stomach cramps, diarrhea and disrupt the digestion process. Take potassium supplements with meals to prevent irritation of the esophagus and stomach if a physician prescribes them.
People with stomach ulcers, intestinal irritations and other digestive disorders should only take potassium supplements under the direct and constant supervision of a physician. Excessive amounts of potassium not only irritate existing conditions, but also can damage healthy tissue. Gastrointestinal bleeding causes potassium to be released from the cells into the bloodstream, according to MedlinePlus.com. This raises potassium levels and can, in turn, cause further damage to the gastrointestinal tract.
Hyperkalemia is a result of the body's inability to produce aldosterone, the chemical messenger that regulates the amount of potassium and sodium the kidneys filter out of the blood. Reduced aldosterone production can be a direct result of a condition called Addison's disease, according to the National Institute of Diabetes and Digestive and Kidney Diseases. This disease affects the adrenal glands and limits the amount of hormones and chemicals they are able to produce.
Too much sodium and potassium will stress the kidneys and can cause further kidney disease if these levels aren't reduced. If the hyperkalemia is caused by medications, the stress of removing the excess potassium can cause irreparable damage to the kidneys and urinary tract. ACE inhibitors and beta-blockers increase the amount of potassium that is released into the bloodstream.
Muscle fatigue and weakness are symptoms of too much potassium citrate. Numbness, tingling and limpness in the extremities are side effects also associated with potassium. Potassium supplements are often prescribed for the elderly, who might not get enough in their diet, or who are on medications that might deplete it.
Potassium supplements should not be taken without the knowledge of a qualified physician. All side effects should be reported to the supervising doctor immediately. Hyperkalemia can go undetected for any length of time and is discovered mostly when a patient is undergoing tests during a physical exam.
- kzenon/iStock/Getty Images